Kansas, 2008

Hail and Damaging Winds in Kansas, August 13 to 14, 2008

August 13 to 14, 2008 · NWS DDC · 6 events in 5 counties and zones

A complex of thunderstorms rolled out of northwest Kansas during the late night hours along Interstate 70 and produced severe wind gusts and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A complex of thunderstorms rolled out of northwest Kansas during the late night hours along Interstate 70 and produced severe wind gusts and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 13, 2:35 PM CST, 8 hours 37 minutes earlier.

Area forecast discussion, Aug 13, 2:35 PM CST, 8 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT WED AUG 13 2008

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST DECISION COMES TONIGHT ON WHEN AND WHERE SEVERE
STORMS MIGHT FORM.  THE SECOND PHASE OF DECISION MAKING IS THURSDAY
EVENING/NIGHT WHEN ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE.

FOR MUCH OF THIS FORECAST PACKAGE, LITTLE CHANGE WAS MADE.  THE 30
TO 40 PERCENT POPS SEEM APPROPRIATE FOR TONIGHT.  THINK WITH A LOT
OF CLEARING EARLY TODAY AND A LONG PERIOD OF SURFACE HEATING, THE
LOWER LAYERS OF THE ATMOSPHERE HAVE DE-STABILIZED MORE AND MORE AS
THE AFTERNOON PROGRESSED.  WILL MENTION LARGE HAIL AND DAMAGING
WINDS IN MY WESTERN THIRD CWA THIS EVENING, AND SPREAD THAT SEVERE
POSSIBLE WORDING EAST TO NEARLY ALL THE CWA OVERNIGHT.

AN UPPER LOW IS BOTH DISCERNIBLE ON WATER VAPOR IMAGERY AND
FORECAST BY NEARLY EVERY MODEL TO MOVE AND DEEPEN AND BE OVER
WESTERN NEBRASKA BY THURSDAY NIGHT.  THIS UPPER LOW WILL SLOWLY DIG
AND MOVE ACROSS KANSAS AS A CUT OFF LOW THROUGH FRIDAY AND BEYOND.
SINCE THE STEERING UPPER LEVEL FLOW IS WELL TO THE NORTH, THIS SLOW
MOVING SYSTEM SHOULD BRING SOME DECENT PRECIP (QPF) TO WESTERN
KANSAS. ADDITIONALLY, A COLD FRONT WILL WORK SOUTH FROM THE NORTHERN
PLAINS, AND THE BEST TIMING FOR CROSSING OUR CWA WILL BE THURSDAY
AFTERNOON INTO THURSDAY EVENING.  THIS FRONT WILL ADD GOOD LIFT TO
THE MOISTURE IN PLACE, AND BE UNDER THE SYNOPTIC SCALE LIFT FROM THE
UPPER LOW TO OUR WEST.  WILL GO WITH LIKELY POPS FOR TRW/TRW-
THURSDAY NIGHT AND KEEP 40-50 CHANCE POPS GOING ON FRIDAY. JUST WHERE
THE HEAVIER RAINFALL WILL END UP IS HARD TO PINPOINT, BUT FOR NOW
THINK THE NORTH AND EASTERN ZONES WILL END UP WITH MORE RAINFALL DUE
TO HIGHER DEWPOINTS AND AVAILABLE LOW LEVEL MOISTURE. THE MODELS ARE
KEYING ON THE LOW LEVEL WARM TEMP AND MORE MOIST RH FIELDS.  THIS
POINTS TOWARD THE SOUTHEAST COUNTIES RECEIVING THE MOST RAIN. WILL
BUMP UP QPF IN THE SOUTHEAST FOR THURSDAY NIGHT AND FRIDAY.

TEMPERATURES STAYED PRETTY MUCH AS BEFORE.  WARM THURSDAY IN THE
MID TO UPPER 80S, THEN A SIGNIFICANT COOL OFF FRIDAY WITH CLOUDY,
RAINY CONDITIONS.  FRIDAY HIGHS SHOULD VARY FROM 75 AT GCK AND HYS
TO 81 AT P28.

DAYS 3-7...

THE MODELS ARE COMING INTO AGREEMENT WITH THE LARGE SCALE FEATURES
TODAY. ALL MODELS DROP AN UPPER LOW SOUTHWARD INTO COLORADO AND THEN
SLOWLY MOVE THE FEATURE INTO KS/OK BY EARLY NEXT WEEK. THE UKMET AND
ECMWF ARE IN EXCELLENT AGREEMENT THROUGH 144 HRS AND WERE GENERALLY
FOLLOWED. AMPLE LOW LEVEL MOISTURE SHOULD BE AVAILABLE FOR THIS
SYSTEM. PERIODS OF WIDESPREAD LIFT ALONG WITH THE ABUNDANT MOISTURE
MAY BRING LOCALLY HEAVY RAIN. POPS WERE RAISED FOR SEVERAL PERIODS
INTO SUNDAY NIGHT. SHOWERS/STORMS MAY PERSIST EVEN INTO TUESDAY IN
OUR EASTERN COUNTIES.

HIGHS AND LOWS WILL BE DRAMATICALLY IMPACTED BY THE TIMING OF THICK
CLOUDS AND PRECIP. BUT A CONSERVATIVE FORECAST IS FOR HIGHS IN THE
70S TO MID 80S EACH DAY FROM FRIDAY INTO TUESDAY. MAXES COULD BE
LOWER GIVEN EXPECTED PERSISTENT UPSLOPE FLOW AND POSSIBLE LOW
CLOUDINESS. GIVEN EXPECTED DEWPOINTS IN THE UPPER 50S TO MID 60S,
LOWS ARE EASIER TO PREDICT THAN THE HIGHS.  AFTER THE SURFACE FRONT
PASSES, SEVERE WEATHER SHOULD NOT BE A BIG CONCERN. BUT LOCALIZED
FLOODING IS A POSSIBILITY.

&&

.AVIATION...

VFR CONDITIONS CAN BE EXPECTED THIS EVENING. THUNDERSTORMS MAY
DEVELOP LATE THIS EVENING AND TONIGHT. OF COURSE VSBYS AND CIGS
WOULD BE MUCH LOWER UNDER THE STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  87  62  78 /  40  30  70  40
GCK  62  85  61  75 /  40  50  60  40
EHA  64  86  61  76 /  30  40  60  40
LBL  64  87  62  77 /  30  20  70  40
HYS  63  84  63  75 /  40  50  60  50
P28  67  89  65  81 /  40  10  60  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN12/24/24
Hazardous weather outlook, Aug 13, 10:54 AM CST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1154 AM CDT WED AUG 13 2008

KSZ030-031-043>046-061>066-074>081-084>090-141700-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1154 AM CDT WED AUG 13 2008 /1054 AM MDT WED AUG 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON ALONG AND
NORTHWEST OF A LINE FROM JOHNSON TO GARDEN CITY TO HAYS. THIS
CHANCE FOR STORMS WILL SPREAD EAST OVERNIGHT TO AS FAR EAST AS A
LINE FROM LARNED TO COLDWATER. A FEW OF THESE STORMS MAY BE
SEVERE WITH HAIL AS LARGE AS GOLFBALLS AND DAMAGING WIND GUSTS UP
TO 70 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A BETTER CHANCE FOR THUNDERSTORMS ACROSS ALL OF
SOUTHWEST KANSAS ON THURSDAY. SOME OF THESE STORMS COULD REACH
SEVERE LEVELS ONCE AGAIN WITH THE PRIMARY HAZARD BEING LARGE HAIL
AND GUSTY WINDS. PERIODS OF VERY HEAVY RAIN FROM THE WIDESPREAD
PRECIPITATION ARE ALSO EXPECTED LATE THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY
TONIGHT OVER MUCH OF SOUTHWESTERN KANSAS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

In the hours before

Special weather statement, Aug 13, 10:45 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1145 PM CDT WED AUG 13 2008

KSZ043-044-140530-
LANE-SCOTT-
1145 PM CDT WED AUG 13 2008

...SIGNIFICANT WEATHER ADVISORY FOR LANE AND SCOTT COUNTIES...

AT 1143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF MODOC...MOVING SOUTHEAST AT 39
MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3869 10049 3826 10051 3826 10111 3870 10112
TIME...MOT...LOC 0445Z 308DEG 34KT 3856 10109

GERARD

The radar

The Dodge City radar (KDDC), 115 km away, was scanning. The volume nearest the first event began at 05:11 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Scott

When
August 13, 11:12 PM CST
Where
Scott County, 0.54 mi W of Scott City
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.480, -100.910

Tree limbs 4 inches in diameter were blown down and a window was broken out. One temporary road sign was blown across highway 83 just south of town.

Thunderstorm Wind, Trego

When
August 14, 12:06 AM CST
Where
Trego County, 7.41 mi NNE of Wakeeney
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.120, -99.830

Hail, Ness

When
August 14, 12:21 AM CST
Where
Ness County, 6.93 mi S of Laird
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.350, -100.040

Thunderstorm Wind, Ellis

When
August 14, 12:45 AM CST
Where
Ellis County, 0.88 mi NW of Ellis
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.940, -99.560

Tree limbs and power lines were blown down. On Interstate 70, a semi was blown over.

Thunderstorm Wind, Ellis

When
August 14, 1:00 AM CST
Where
Ellis County, 0.69 mi N of Hays
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.880, -99.320

Power lines were blown down.

Thunderstorm Wind, Rush

When
August 14, 1:10 AM CST
Where
Rush County, Liebenthal
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.650, -99.320

Tree branches 4 inches in diameter were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133347, 133346, 133342, 133343, 133344, 133345.